Winter Storm, Northern Campbell
- When
- April 18, 12:00 AM MST to April 19, 6:00 PM MST
- Where
- Northern Campbell forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A major spring storm moved across the Northern and Central Plains, bringing heavy snow to much of northeast Wyoming. Snowfall amounts of 6 to 12 inches were common across much of the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A major spring storm moved across the Northern and Central Plains, bringing heavy snow to much of northeast Wyoming. Snowfall amounts of 6 to 12 inches were common across much of the area. Across the Wyoming Black Hills, snowfall amounts were generally 12 to 30 inches. Gusty northwest winds on the plains resulted in considerable blowing and drifting snow, reducing visibilities to below a quarter mile at times. Interstate 90 was closed from Gillette to the South Dakota border for over 24 hours. Some trees were downed and power outages resulted from the heavy wet snow and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 17, 10:20 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1120 PM MDT MON APR 17 2006
.DISCUSSION...UPDATED PACKAGE TO REMOVE SEVERE THUNDERSTORM WATCH
WORDING...AND TO ADD HIGH WIND WARNING HEADLINES FOR TONIGHT. ALSO
UPDATED WX WORDING AS CONVECTION CLEARS WY AND WRN SD ZONES.
&&
.PREVIOUS DISCUSSION...(ISSUED AT 852 PM MDT) 02Z SFC ANALYSIS SHOWS
LOW PRESSURE CENTERED OVER NORTHEASTERN COLORADO WITH INVERTED
TROUGH EXTENDING NORTHWARD INTO NORTHWESTERN SOUTH DAKOTA. RAIN AND
THUNDERSTORMS HAVE DEVELOPED EAST OF THE INVERTED TROUGH OVER FAR
WESTERN SOUTH DAKOTA. SOME THUNDERSTORMS CONTINUE TO INTENSIFY TO
BECOME MARGINALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS...AS THE
SYSTEM SHIFTS EAST AND CONTINUES TO FEED INTO MORE UNSTABLE AIR.
ACTIVITY SHOULD BEGIN TO SETTLE DOWN IN A COUPLE OF HOURS.
UPR LOW WILL MOVE INTO CNTRL WY AROUND MIDNIGHT NIGHT WITH WDSPRD
STRATIFORM PCPN MOVG THROUGH THE WRN ZONES. AS TEMPS ALOFT COOL
...RAIN IS BEGINNING TO CHANGE TO SNOW ACRS NERN WY AND THE
BLKHLS.
TUESDAY AND WEDNESDAY...UPR LVL LOW WILL PUSH VERY SLOWLY ACRS SD
AND BRING A LONG DURATION PCPN AND HIGH WIND EVENT TO THE CWFA. AS
TEMP PROFILES CONT TO COOL RAIN WILL CHANGE TO SNOW FM WEST TO EAST
WITH THE POTENTIAL FOR VERY HEAVY WET SNOW TO ACCUMULATE ACRS THE
NRN HALF OF THE CWFA. AMOUNTS IN EXCESS OF 12 INCHES ARE LOOKING
QUITE POSSIBLE WITH THE ADDED UPSLOPE COMPONENT IN THE NRN BLACK
HILLS...WITH 6 TO 12 INCHES ACRS FAR NWRN SD. 850-700MB WINDS OF
50-75KTS WILL CREATE A PROLONGED PD OF HIGH WINDS TO MUCH OF THE
CWFA AS WELL...AND THIS COMBINED WITH THE EXPECTED SNOWFALL COULD
CREATE SOME VERY DIFFICULT IF NOT IMPOSSIBLE TRAVEL CONDITIONS IN
THE NRN BLKHLS AND PARTS OF NWRN SD.
EXTENDED...UPPER LEVEL LOW WILL SLOWLY MOVE AWAY THURSDAY AND
FRIDAY...WITH RIDGE BUILDING ACROSS THE AREA FOR THE WEEKEND. GFS
INDICATING SHORTWAVE/COLD FRONT DROPPING OUT OF CANADA FOR
MONDAY...AND THUS HAVE ADDED LOW CHANCE POPS FOR THAT TIME PERIOD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING THROUGH WEDNESDAY FOR THE
NORTHERN BLACK HILLS...
...WINTER STORM WATCH TUESDAY THROUGH WEDNESDAY FOR NORTHWEST
SOUTH DAKOTA...
...WINTER WEATHER ADVISORY TUESDAY THROUGH WEDNESDAY FOR THE
CENTRAL BLACK HILLS...
...HIGH WIND WATCH TUESDAY THROUGH WEDNESDAY FOR THE PLAINS OF
CENTRAL AND SOUTHWEST SOUTH DAKOTA...
...HIGH WIND WARNING TUESDAY THROUGH WEDNESDAY FOR WEST CENTRAL
SOUTH DAKOTA AND NORTHWEST SOUTH DAKOTA UNTIL 12Z...
WY...WINTER STORM WARNING FOR THE WYOMING BLACK HILLS LATE TONIGHT
THROUGH WEDNESDAY...
WINTER STORM WATCH TUESDAY THROUGH WEDNESDAY FOR FAR NORTHEAST
WYOMING...
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT MON APR 17 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 630 AM MDT (730 AM CDT) MON APR 17 2006 ...WINTER STORM WARNING IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR THE NORTHERN BLACK HILLS AND THE WYOMING BLACK HILLS... ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR MUCH OF WESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG...SLOW MOVING STORM SYSTEM CONTINUES TO MOVE INTO THE REGION TODAY. AS IT DOES...A STRONG COLD FRONT WILL PUSH THROUGH THE AREA THIS AFTERNOON...WITH SCATTERED THUNDERSTORMS DEVELOPING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. BEHIND THE COLD FRONT...COLD AIR WILL POUR INTO THE REGION. PRECIPITATION WILL SWITCH TO SNOW OVER NORTHEAST WYOMING...THE BLACK HILLS AND PARTS OF NORTHWEST SOUTH DAKOTA LATE TONIGHT. OVER THE NORTHERN BLACK HILLS...STRONG UPSLOPE WINDS WILL PRODUCE CONTINUOUS SNOWFALL WITH AREAS OF BLOWING SNOW. SNOW ACCUMULATIONS OVER NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA WILL GENERALLY BE AROUND AN INCH. FOR THE NORTHERN BLACK HILLS AND WYOMING BLACK HILLS...SNOW ACCUMULATIONS WILL BE 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE TO FALL THROUGH TUESDAY EVENING ACROSS THE NORTHERN BLACK HILLS...WHERE TOTAL SNOWFALL ACCUMULATION WILL BE 3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS. THE SNOW...COMBINED WITH STRONG WINDS WILL CREATE AREAS OF BLOWING SNOW. AS THE STORM SYSTEM CONTINUES TO MOVE TO THE EAST...NORTHWEST WINDS ARE EXPECTED TO INCREASE TO 35 TO 45 MPH WITH GUSTS TO 60 MPH ACROSS THE PLAINS OF WESTERN SOUTH DAKOTA ON TUESDAY. THE WINDS WILL DECREASE TUESDAY EVENING...BUT ARE EXPECTED TO INCREASE AGAIN ON WEDNESDAY...THOUGH ARE NOT EXPECTED TO BE AS STRONG. THE STORM SYSTEM IS EXPECTED TO EXIT THE AREA ON THURSDAY. THIS STORM SYSTEM HAS THE POTENTIAL TO SLOW DOWN...AND BRING SIGNIFICANT SNOWFALL TO THE LOWER ELEVATIONS OF NORTHEAST WYOMING AND THE PLAINS OF NORTHWEST SOUTH DAKOTA. IF THAT OCCURS...TRAVEL MAY BECOME DIFFICULT WITH THE SNOWFALL AND STRONG WINDS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER UPDATES AS THIS STORM PROGRESSES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 PM MDT MON APR 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 SE LADNER 45.82N 103.72W
04/17/2006 E0.88 INCH HARDING SD TRAINED SPOTTER
GROUND WHITE WITH HAIL...DIME TO NICKEL SIZE.
&&
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 PM MDT MON APR 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 3 SSE LUDLOW 45.79N 103.37W
04/17/2006 E0.75 INCH HARDING SD TRAINED SPOTTER
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1223 AM MDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 19 S CAMP CROOK 45.28N 103.98W
04/17/2006 E1.25 INCH HARDING SD PUBLIC
0542 PM HAIL 21 NNW BELLE FOURCHE 44.95N 104.01W
04/17/2006 E1.75 INCH BUTTE SD TRAINED SPOTTER
&&
CALDERONPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1225 AM MDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 14 S CAMP CROOK 45.35N 103.98W
04/17/2006 E0.75 INCH HARDING SD PUBLIC
0515 PM HAIL 19 S CAMP CROOK 45.28N 103.98W
04/17/2006 E1.25 INCH HARDING SD PUBLIC
0542 PM HAIL 21 NNW BELLE FOURCHE 44.95N 104.01W
04/17/2006 E1.75 INCH BUTTE SD TRAINED SPOTTER
0622 PM HAIL 2 E LADNER 45.83N 103.69W
04/17/2006 E0.75 INCH HARDING SD TRAINED SPOTTER
HAIL LASTED 15 MINUTES FROM 622 PM TO 637 PM MDT. THE
GROUND WAS COVERED WITH LOTS OF DIME TO PENNY SIZE
HAIL...WHICH WAS IN DRIFTS. ALSO VERY WINDY...BUT NO
MEASURED WIND AVAILABLE.
0630 PM HAIL 1 SE LADNER 45.82N 103.72W
04/17/2006 E0.88 INCH HARDING SD TRAINED SPOTTER
GROUND WHITE WITH HAIL...DIME TO NICKEL SIZE.
0845 PM HAIL 3 SSE LUDLOW 45.79N 103.37W
04/17/2006 E0.75 INCH HARDING SD TRAINED SPOTTER
&&
CALDERONThe national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504474, 5504475, 5504476, 5504477, 5504478.